We present the case of a 73-year-old patient who developed remarkable contractile failure, simulating dilatative cadiomyopathy, during alpha-interferon (INF) therapy. INF may impair systolic function by a negative metabolic effect on cardiac fiber function. This negative effect may be related to intracellular variation in cyclic adenosine monophosphate levels or to a direct inhibition of contractile protein biosynthesis. The possibility of INF's determining heart failure in our patient was confirmed by the echocardiographic assessment of cardiac mechanics during maximum systolic function impairment, which appeared to be due to contractile failure not counterbalanced by compensatory left ventricular hypertrophy. The rapid enhancement of systolic function after INF withdrawal and digoxin plus diuretic administration also suggested iatrogenic damage.
|Number of pages||8|
|Journal||Current Therapeutic Research|
|Publication status||Published - 1988|
ASJC Scopus subject areas